Alert archive / Colorado / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 9, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 16, 2013, 12:09 PM MDT for Sedgwick County, Colorado. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2013, 12:09 PM MDT (18:09 UTC)
- Expired
- May 16, 2013, 12:45 PM MDT
- In force
- 36 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Sedgwick County, CO
The radar
The North Platte radar (KLNX), 170 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 12:10 PM MDT | HAIL 1 | 9 Se Julesburg, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -294 J/kg
- Mixed-layer LCL
- 1883 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
059
WUUS55 KBOU 161809
SVRBOU
COC115-161845-
/O.NEW.KBOU.SV.W.0009.130516T1809Z-130516T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1209 PM MDT THU MAY 16 2013
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN SEDGWICK COUNTY IN NORTHEAST COLORADO
* UNTIL 1245 PM MDT
* AT 1209 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS
LOCATED OVER EAST CENTRAL SEDGWICK COUNTY...OR 8 MILES SOUTHEAST OF
JULESBURG...MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
WARNED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
&&
LAT...LON 4100 10204 4084 10205 4081 10215 4097 10226
4100 10218 4100 10210 4100 10205
TIME...MOT...LOC 1809Z 242DEG 29KT 4093 10210
WIND...HAIL <50MPH 1.25IN
$$1 follow-up statement
812
WWUS55 KBOU 161836
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1236 PM MDT THU MAY 16 2013
COC115-161844-
/O.CAN.KBOU.SV.W.0009.000000T0000Z-130516T1845Z/
SEDGWICK CO-
1236 PM MDT THU MAY 16 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEDGWICK COUNTY
IS CANCELLED...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.
HOWEVER MORE THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH THE AREA
THIS AFTERNOON...SO STAY TUNED TO YOUR NOAA WEATHER RADIO OR OTHER
LOCAL RADIO SOURCES FOR THE LATEST INFORMATION.
LAT...LON 4100 10204 4084 10205 4081 10215 4097 10226
4100 10218 4100 10210 4100 10205
TIME...MOT...LOC 1834Z 242DEG 29KT 4102 10186
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 9:34 AM MDT, 2 hours 35 minutes earlier.
Area forecast discussion, May 16, 9:34 AM MDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE DENVER/BOULDER CO 934 AM MDT THU MAY 16 2013 .CORRECTED AVIATION DISCUSSION. .UPDATE...SHORT WAVE HAS EXITED THE AREA BUT ENOUGH MOISTURE AND INSTABILITY BEHIND THE WAVE TO INITIATE A TSTM OVER FORT MORGAN IN THE LAST FEW MINUTES. OVERALL FORECAST LOOKS ON TRACK. HAVE NUDGED THE POPS UPWARD IN THE MOUNTAINS THIS AFTN. A FAIRLY UNIFORM W-NWLY FLOW ALOFT IS PROGGED FOR THIS AFTN....SOME OF WHICH WILL SHOULD MIX DOWN TO THE SURFACE. CAPES IN THE DENVER AREA ARE PROGGED TO BE AROUND 400 J/KG WITH THE LOWER LEVELS DRYING OUT. AS A RESULT...HIGH BASED ISOLATED TSTMS WITH GUSTY OUTFLOW WINDS TO 35 KTS THE MAIN BIPRODUCT OF THE STORMS. THE PW VALUES ARE HIGHER FURTHER EAST. EAST OF A STERLING TO AKRON LINE...AN ISOLATED SEVERE THUNDERSTORM POSSIBLE WITH WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH...ALONG WITH BRIEF HEAVY RAINFALL. STORM MOTIONS WNWLY AT 10-15 KTS THIS AFTN. && .AVIATION...WEAK BOUNDARY PUSHED THROUGH KDEN EARLIER THIS MORNING...BUT WINDS BACK TO A S-SWLY COMPONENT. LGT WINDS AND WEAK SFC PRESSURE GRADIENT MAKE IT HARD FOR MDLS TO KEY IN ON A PREVAILING WIND. COULD SEE WNWLY WINDS MIX DOWN TO THE SFC WITH THE LOWER LEVELS DRYING OUT THIS AFTN SO WL GO WITH NW WINDS THIS AFTN IN THE TAF. SOME BOUNDARY LIKELY LINGERING NEAR OR JUST EAST OF KDEN SO HAVE INCLUDED VCTS AS WELL WITH THE POTENTIAL FOR HIGH BASED GUSTY OUTFLOW WINDS THIS AFTN. AS A RESULT MAY ALSO HAVE TO ADD A TEMPO GROUP WITH GUSTS TO 35 KTS IN THE 21-01Z PERIOD IN THE 18Z ISSUANCE. && .PREV DISCUSSION... /ISSUED 407 AM MDT THU MAY 16 2013/ SHORT TERM...A WEAK UPPER LEVEL TROUGH WAS MOVING INTO NORTHEAST COLORADO EARLY THIS MORNING WITH SCATTERED SHOWERS AND ISOLD TSTMS OVER THE FAR NERN CORNER. THIS WK UPPER LEVEL TROUGH SHOULD EXIT AREA BY 18Z. BY AFTN THE FLOW ALOFT WILL BE MAINLY ZONAL. LATEST RAP IS SHOWING CAPES BLO 500 J/KG OVER THE HIGHER TERRAIN AND THE FRONT RANGE HOWEVER OVER THE FAR NE PLAINS CAPES ARE FCST AOA 1000 J/KG. LATEST RAP SHOWS A WK BNDRY SETTING UP FM A STERLING TO AKRON LN WHICH COULD ACT AS A FOCUS FOR STRONGER TSTM DEVELOPMENT BY LATE AFTN INTO THE EARLY EVENING HOURS. OVERALL SHEAR WILL BE BETTER THIS AFTN IN THIS AREA SO THERE COULD BE AN ISOLD MARGINAL SVR STORM OR TWO. ELSEWHERE THERE WILL BE SOME WDLY SCT CONVECTION IN THE MTNS...FOOTHILLS AND OVER THE PALMER DIVIDE. AS FOR HIGHS 850-700 MB TEMPS ARE 2-3 DEGREES WARMER THAN WED SO AFTN HIGHS SHOULD RISE INTO THE 80S OVER NERN CO. FOR TONIGHT LOOKS LIKE MOST CONVECTION SHOULD END BY EARLY EVENING AS SEE NOTHING TO KEEP IT GOING AFTER SUNSET. LONG TERM...AFTER A DRY AND WARM DAY ON FRIDAY IT LOOKS LIKE THE REST OF THE FORECAST PERIOD WILL BE COOL AND SOMEWHAT UNSETTLED. INITIALLY...DRY AND WARM SOUTHWESTERLY FLOW ALOFT WILL PREVAIL FRIDAY...BRINGING ANOTHER EARLY TASTE OF SUMMER TO THE STATE. SATURDAY WILL BE A TRANSITIONAL DAY AS AN UPPER TROUGH SETTLES OVER THE NORTHWEST QUARTER OF THE NATION WITH COLORADO COMING UNDER THE LEADING EDGE OF THE ADVANCING MOISTURE AND COOLER TEMPERATURES ALOFT. TROUGHINESS WILL THEN REMAIN OVER THE FORECAST AREA THROUGH MONDAY NIGHT AND TUESDAY. WEAK DYNAMIC LIFT ASSOCIATED WITH THE UPPER TROUGH WILL BE OVER THE STATE FOR SEVERAL DAYS WITH INEVITABLE SHORT WAVE DISTURBANCES MOVING THROUGH THE TROUGH AT TIMES. ALL THIS SHOULD COMBINE WITH DAILY HEATING TO PRODUCE ROUNDS OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. AT LOWER LEVELS...IT APPEARS THAT THE SURFACE LOW WILL REMAIN FAR ENOUGH EAST TO KEEP GULF MOISTURE MORE IN KANSAS THAN IN EASTERN COLORADO. STILL ENOUGH MOISTURE SHOULD BE AROUND FOR LIGHT TO MODERATE PRECIPITATION AT TIMES EACH DAY. TEMPERATURES WILL GET PROGRESSIVELY COOLER THROUGH MONDAY AND THEN BEGIN WARMING TUESDAY AND WEDNESDAY AS THE UPPER TROUGH FINALLY MOVES OUT OF STATE AND AN UPPER RIDGE MOVES IN FROM THE WEST. WITHOUT STRONG DYNAMICS OR ANY APPRECIABLE JET STREAM WINDS...IT DOES APPEAR THAT THUNDERSTORMS THROUGH THE WEEKEND WILL LACK ORGANIZATION WHICH WILL LIMIT THE POTENTIAL FOR SEVERE WEATHER. ON THE OTHER HAND...STORM MOTIONS COULD BE SLOW AT TIMES MAKING LOCALIZED HEAVY RAIN POSSIBLE...ESPECIALLY IF ANY GULF MOISTURE SNEAKS IN FROM THE EAST. AVIATION...COULD SEE AN ISOLD TSTM OR TWO THIS AFTN IN THE 22Z-01Z PERIOD ESPECIALLY SOUTH OF DIA SO FOR NOW WILL KEEP NEXT TAF VOID OF TSTMS. WINDS EARLY THIS MORNING WERE DRAINAGE. BY MID TO LATE MORNING THE NAM AND RAP SHOW WINDS RATHER LIGHT AND VARIABLE AROUND 5 KTS. BY EARLY AFTN THE RAP HAS THE WINDS ESE AND THEN MORE SSW BY 21Z. MEANWHILE THE NAM HAS THE WINDS BECOMING WNW BY 18Z AND KEEPS THEM THAT WAY THRU 00Z. AT THIS POINT NOT SURE WHICH WAY TO TREND THEM. WITH WLY MID LVL FLOW OUTFLOW BOUNDARIES FM CONVECTION IN THE FOOTHILLS COULD TURN THE WINDS MORE WNW BY 21Z SO WILL FOLLOW NAM FOR NOW. BY EARLY THIS EVENING WINDS SHOULD GRADUALLY BECOME DRAINAGE AFTER SUNSET. HYDROLOGY...THERE WILL BE SOME WIDELY SCATTERED HIGHER BASED THUNDERSTORMS THIS AFTERNOON NR THE BURN AREAS HOWEVER RAINFALL AMOUNTS SHOULD BE UNDER A QUARTER INCH. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...COOPER LONG TERM....DANKERS AVIATION...COOPER
Hazardous weather outlook, May 16, 10:42 AM MDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1042 AM MDT THU MAY 16 2013 COZ030>051-171645- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1042 AM MDT THU MAY 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS IN THE MOUNTAINS...FOOTHILLS AND NORTHEAST PLAINS. MOST OF THE STORMS WILL BE HIGH BASED AND COULD PRODUCE GUSTY OUTFLOW WINDS TO 40 MPH...SMALL HAIL AND BRIEF LIGHT TO MODERATE RAINFALL. EAST OF A LINE FROM STERLING TO AKRON...AN ISOLATED SEVERE STORM WILL BE POSSIBLE...WITH HAIL UP TO ONE INCH IN DIAMETER...WIND GUSTS TO 60 MPH AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MOSTLY DRY AND WARMER CONDITIONS CAN BE EXPECTED FRIDAY AS AN UPPER LEVEL RIDGE MOVES OVER THE STATE. A BROAD UPPER TROUGH WILL SETTLE OVER THE STATE THROUGH THE WEEKEND WITH COOLER TEMPERATURES AND AN INCREASING CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS. THE COOL AND UNSETTLED PATTERN WILL PERSIST MONDAY AND TUESDAY WITH A CONTINUED CHANCE FOR SHOWERS. DRIER AND WARMER CONDITIONS WILL RETURN NEXT WEDNESDAY AS AN UPPER LEVEL RIDGE BUILDS OVER THE REGION. THE SHOWERS AND THUNDERSTORMS WILL PRODUCE LIGHT TO MODERATE RAINFALL AND BRIEF GUSTY WINDS...BUT NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, May 16, 11:38 AM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1138 AM MDT THU MAY 16 2013
COZ050-051-161815-
SEDGWICK COUNTY CO-PHILLIPS COUNTY CO-
1138 AM MDT THU MAY 16 2013
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR
SEDGWICK COUNTY
NORTH CENTRAL PHILLIPS COUNTY
AT 1138 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS
LOCATED NEAR MARKS BUTTE...OR 18 MILES NORTHWEST OF HOLYOKE...MOVING
NORTHEAST AT 25 MPH.
LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO SIXTEEN-MILE
CORNER...OVID...MARKS BUTTE...JULESBURG AND FAIRFIELD.
LAT...LON 4100 10229 4100 10222 4078 10207 4066 10257
4083 10265 4101 10232
TIME...MOT...LOC 1738Z 237DEG 21KT 4080 10248The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 11:38 AM MDT | Special Weather Statement | BOU | Sedgwick | 37 min |
| May 16, 2:44 PM MDT | Special Weather Statement | BOU | Weld | 31 min |
| May 16, 3:02 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 43 min |
| May 16, 5:38 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 52 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.